Alert archive / Alabama / Wind Advisories in 2019
Wind Advisory 4, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Apr 11, 2019, 3:34 AM CDT for 8 counties in Alabama. It took effect at Apr 11, 2019, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2019, 3:34 AM CDT (08:34 UTC)
- In effect from
- Apr 11, 2019, 10:00 AM CDT
- Expired
- Apr 11, 2019, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2668 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS74 KBMX 110834 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 334 AM CDT Thu Apr 11 2019 ...WINDY CONDITIONS TODAY... ALZ011>015-017-018-020-111645- /O.NEW.KBMX.WI.Y.0004.190411T1500Z-190412T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, and Centre 334 AM CDT Thu Apr 11 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... The National Weather Service in Birmingham has issued a Wind Advisory, which is in effect from 10 AM this morning to 7 PM CDT this evening. * TIMING...10 AM CDT through 7 PM CDT * WINDS...Sustained winds of 10 to 20 mph, a few gusts to 35 mph * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Additionally, entire trees with weak root systems may be blown down due to the moist nature of topsoil across the region. High profile vehicles should exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
915 WWUS74 KBMX 111614 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1114 AM CDT Thu Apr 11 2019 ALZ011>015-017-018-020-120000- /O.CON.KBMX.WI.Y.0004.000000T0000Z-190412T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, and Centre 1114 AM CDT Thu Apr 11 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Through 7 PM CDT. * WINDS...Sustained winds 15 to 25 mph with gusts to 35 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Additionally, entire trees with weak root systems may be blown down due to the moist nature of topsoil across the region. High profile vehicles should exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts up to 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:29 AM CDT, 5 minutes earlier.
Area forecast discussion, Apr 11, 3:29 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 329 AM CDT Thu Apr 11 2019 .SHORT TERM... Today and Tonight. A large mid-latitude cyclone is underway across the Great Plains with RAP mesoanalysis depicting a ~988 mb surface low situated in northeast Kansas (as of 3 AM). The system is progged to become more vertically stacked whilst ridging across the southeast CONUS continues to promote warm temperatures and southerly flow across Central Alabama. Hi-res guidance suggests this will favor an area of low-level (850-700 mb) confluence to setup across our area which will overlap an area of better moisture content (PWs ~1.1"). This will act to trigger some isolated shower activity by this afternoon. Have placed slight chance PoPs (15-24%) along & near the I-65 corridor beginning at 18Z (1 PM) as a result, with increasing coverage/intensity (<40%) into the evening hours with an eastward trend. This will account for the overall eastward progression of the synoptic pattern across the CONUS today. Given expectations of afternoon boundary layer mixing and a tightening pressure gradient (PGF), a breezy afternoon is expected with highs in the 80s across the area. Counties across the far north/northwest have been placed in a Wind Advisory from 10 AM to 7 PM for expected higher wind gusts this afternoon within best pressure falls. Later tonight a trailing cold front will make its way across the Mississippi River Valley stemming from the north-northeastward moving cyclone & associated trough. This will be making an approach to our northwestern counties perhaps as early as ~3 AM and will likely feature a narrow line of moderate to heavy rain showers. Not expecting much in the way of thunderstorms as frontolysis and lack of buoyancy will be starving off convection by the time it enters our forecast area, as well as dynamical forcing exiting to the northeast. Nonetheless, have PoPs increasing to ~60% towards tomorrow morning across the far northwest. This front is expected to eventually stall across the area but it is unclear how far southeast it travels before doing so. Overnight lows are generally expected to fall to the low 60s across the area with those in the northwest perhaps in the upper 50s with aforementioned frontal passage. 40/Sizemore .LONG TERM... Friday through Thursday. On Friday, a large trough encompasses much of the western two-thirds of the CONUS. A surface low lifts north of the Great Lakes region and stretches an associated cold front southward into the Deep South. This cold front will slide into our western and northwestern counties early Friday and could make it as far as the I-59 corridor before stalling. With the frontal forcing decreasing as it gets into Central AL, I would expect most of the showers to be more scattered in nature, so I've capped PoPs at around 40-50%. Locations south of I-85 will mostly likely not see any precip, and could therefore see afternoon high temperatures rise into the low 80s. The deep trough to our west dips into Southern TX and develops a surface low. This will lift northeastward into the ArkLaTex by Saturday afternoon. The stalled cold front across Central AL becomes the warm front of this new system and is lifted northward. I believe it will remain well to our north during the day on Saturday, so I've only included 30% PoPs for the northern half of our area. Again, locations south of I-85 should remain dry. The surface low deepens substantially Saturday evening as it lifts into the Ozarks. The warm front is well to our north, and has been for much of the afternoon, which leads to a largely uncontaminated warm sector across Central AL. A cold front slides into the MS River Valley and pushes across MS before midnight. As this takes place, the main trough becomes much more negatively tilted, leading to slight height rises ahead of the main front, which should keep limit any pre-frontal convection initially. Our main focus for potential severe weather will be along the front as it pushes into West-Central AL during the early morning hours Sunday. The strong, vertically-stacked low pressure system is just to our north-northwest, which will allow surface winds to back to the south-southeast due to the ageostrophic flow. Warm, moist air is brought northward from the Gulf of Mexico, leading to an unstable environment. Some guidance tries to keep instability modest (700-800 J/Kg), but better consensus in other guidance suggests 1000-1300+ J/Kg is possible. 0-6km bulk shear magnitudes of 45-60kts is enough to support rotating updrafts=. Upper level diffluence from the approaching negatively-tilted trough will help sustain any updrafts that do develop. A strong low level jet is present, allowing for 0- 1km storm relative helicity to be well over 300 m2/s2, and the 0-3km SRH is over 400, which all essentially suggest that there's ample low level shear in the environment. With the environmental conditions in place, expect the north to south oriented cold front to move into Central AL and produce a linear system of storms. 0-6km shear vectors are at 30-40 degrees in relation to the forcing mechanism, which would suggest more of a broken line of cells versus the more common squall line QLCS that we get in AL. This is supported by the GFS, NAM, and ECMWF as latest runs show more streaks in the precip fields indicative of a cellular storm mode. I will maintain the "slight risk" for all of Central AL for now, mainly because small differences in surface temperatures that the models are showing could make big differences in available instability given the tall skinny CAPE profiles. I would also like to see a few more runs of the higher resolution guidance to better assess the overall thermodynamic profile before increasing the severe risk for our area. It's also worth noting that PWATs along this cold front are expected to be over 1.70", which is well above the max climatology for this time of year, so expect heavy rain with these storms. However, the progressive nature of the front should limit any major flooding threat. The surface low lifts northeastward into the Ohio River Valley and the cold front pushes east of our area by Sunday evening, ending any significant rain chances for Central AL. Ridging builds in across the Southeastern CONUS, leading to dry weather in our area for much of the early part of next week. Another trough digs into the Central Plains Tuesday evening, and develops a surface low that will lift across the MS River Valley Wednesday through Thursday. This will increase our rain and thunderstorm chances for both days as the main trough swings through. There is some uncertainty this far in advance on how the trough will evolve (positive, neutral, or negative tilt), which would determine any potential severe weather threat. Due to this uncertainty, I will not add any severe weather risk to the HWO at this time. 25/Owen && .AVIATION... 06Z TAF Discussion. VFR and breezy conditions characterize the terminal forecast this period. A small window of some patchy fog near TOI. Pressure gradient tightens today with gusts near 20 kts possible. Winds start off rather light this morning then veer southerly by the afternoon. Winds reduce somewhat after 00Z but still stay around 7 to 10 kts 16 && .FIRE WEATHER... Rain chances increase slightly this afternoon, but should remain generally isolated to scattered in nature. Winds also increase today with gusts over 20kts. Could see higher wind gusts in the northern areas. A cold front approaches the region tonight from the northwest and will increase rain chances through Friday with some isolated thunderstorms possible. Not significant fire weather concerns are expected due to the high RHs. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 84 61 76 59 78 / 10 20 40 40 30 Anniston 84 62 79 60 80 / 10 30 30 20 30 Birmingham 85 63 78 62 80 / 20 10 50 40 30 Tuscaloosa 86 63 79 62 79 / 10 20 50 40 30 Calera 83 62 77 62 80 / 20 10 40 20 30 Auburn 82 62 79 62 81 / 20 30 10 10 10 Montgomery 86 63 81 62 84 / 20 10 20 10 20 Troy 84 62 81 61 82 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for the following counties: Blount...Cherokee...Etowah... Fayette...Lamar...Marion...Walker...Winston. &&
Hazardous weather outlook, Apr 10, 8:29 AM CDT, 19 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 829 AM CDT Wed Apr 10 2019 ALZ011>015-017>050-111630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 829 AM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Minor flooding will continue along portions of the Tombigbee River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor flooding will continue along portions of the Tombigbee River on Thursday. Severe thunderstorms are possible Saturday night through Sunday afternoon across all of Central Alabama. Tornadoes and damaging winds up to 60 mph are possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday night and Sunday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.